Hail, Carbon
- When
- July 27, 1:42 PM MST
- Where
- Carbon County, Roscoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.350, -109.500
A frontal boundary along with moderate to strong buoyancy was situated over the northern high plains. This boundary was associated with a strong pressure rise-fall couplet from west to east across portions of southern Montana and northern Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A frontal boundary along with moderate to strong buoyancy was situated over the northern high plains. This boundary was associated with a strong pressure rise-fall couplet from west to east across portions of southern Montana and northern Wyoming. This resulted in strong forcing and ascent across the area. This, combined with 30-45 kts of deep shear, resulted in organized/sustained severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 1:35 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT MON JUL 27 2015
.SHORT TERM...VALID FOR TUE AND WED...
AT 19Z...COLD FRONT WAS FROM KLWT S TO NYE. FRONTOGENESIS WAS
ACCOMPANYING THE FRONT. VORTICITY WAS ROTATING NE INTO THE AREA
FROM ID PER WATER VAPOR IMAGERY...AND JET DIVERGENCE WAS OVER
WESTERN AREAS PER THE RAP. DESPITE TEMPERATURES IN THE 50S AND
60S...LITTLE CAPE AND WEAK LAPSE RATES...STORMS WERE STRENGTHENING
OVER THE WESTERN FORECAST AREA...WHICH SHOWED THE STRENGTH OF THE
DYNAMICS. HAVE RECEIVED SOME REPORTS OF HALF INCH HAIL. OTHER
CONVECTION WAS SLOW TO GET GOING IN THE INVERTED TROUGH OVER FAR
SE MT. RADAR SHOWED OTHER STORMS APPROACHING FROM WY. CONSENSUS OF
LATEST MODELS BROUGHT THE COLD FRONT TO KMLS BY 00Z TUE. MEANWHILE
CAPES OVER THE E HALF OF THE AREA RANGED FROM 1000 TO 2000
J/KG...AND SHEAR OVER CENTRAL PARTS OF THE AREA WAS 40-50 KT.
THE JET DIVERGENCE AND Q-VECTOR CONVERGENCE WILL LIFT N OF THE
AREA BEFORE 06Z...SO STRONG DYNAMICS WILL LAST INTO THE EARLY
EVENING HOURS. THE BEST CHANCE FOR SEVERE WEATHER WILL REMAIN OVER
THE E DUE TO THE HIGH CAPES...BUT A STRONG STORM CANNOT BE RULED
OUT ANYWHERE OVER THE AREA. WILL ADJUST POPS TO GO WITH HIGHEST
VALUES CENTRAL AND E DUE TO A GENERALLY SLOWER SYSTEM MOVEMENT.
HAD CHANCE POPS OVER THE W AND KSHR AREA. PRECIPITATION CHANCES
WILL DECREASE FROM S TO N AFTER 06Z. STRONG PRESSURE RISES WILL
FOLLOW THE FRONT THIS EVENING ALLOWING FOR WINDY CONDITIONS.
WILL CONTINUE RED FLAG WARNING THROUGH 06Z. DOUBTFUL THAT
HUMIDITIES WILL BE VERY LOW DUE TO DEWPOINTS IN THE 50S TO AROUND
60...BUT DANGEROUS FIRE CONDITIONS WILL EXIST DUE TO WARM
TEMPERATURES...THE WIND SHIFT AND INCREASING WINDS WITH FRONTAL
PASSAGE AND INCREASING THUNDERSTORMS.
UPPER LOW/TROUGH WILL MOVE OUT OF E MT ON ON TUE. SHOWERS MAY
LINGER ACROSS THE N AND MOUNTAINS. THE STRONG PRESSURE GRADIENT
BEHIND THE DEPARTING LOW WILL CREATE WINDY CONDITIONS...ESPECIALLY
FROM ROSEBUD COUNTY E WITH MODELS SHOWING 850 MB WINDS FROM 45 TO
55 KT AND GOOD MIXING. WILL ISSUE A HIGH WIND WARNING FROM 12Z TO
03Z FOR THESE AREAS. GFS LOOKED WARMER AND DRIER THAN THE WRF...SO
WENT WITH A COMPROMISE FOR TEMPERATURES AND RELATIVE HUMIDITIES.
HUMIDITIES ENDED UP ABOVE 20 PERCENT SO WILL NOT ISSUE A RED FLAG
FOR TUE. FUTURE SHIFTS CAN WATCH PRECIPITATION TRENDS TO GET A
BETTER HANDLE ON HOW HUMIDITIES WILL BEHAVE ON TUE.
FLOW ALOFT BECOMES FLAT NW TUE NIGHT THROUGH WED NIGHT BRINGING
DRY AND WARMER WEATHER WITH LESS WIND. ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
AFTER A GREAT RELIEF FROM THE SUMMERTIME HEAT IN THE SHORT
TERM...THINGS WILL BE WARMING UP AS WE ENTER MOSTLY ZONAL FLOW
ALOFT. TEMPERATURES WILL REMAIN JUST ABOVE NORMAL AS CHANCES FOR
RAIN WILL BE GREATLY REDUCED. LITTLE PIECES OF ENERGY COULD ROTATE
AROUND THE DESERT RIDGE ON FRIDAY AND SATURDAY AFTERNOONS WHICH
COULD HELP GENERATE ISOLATED THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS. WEAK PIECE OF ENERGY ON SUNDAY IN THE NORTHERN STREAM
COULD PRODUCE A WEAK BACKDOOR COLD FRONT. THIS SHOULD PUSH
TEMPERATURES BACK TO NORMAL ON SUNDAY AND MONDAY. DOBBS
&&
.AVIATION...
AS OF 20Z A COLD FRONT IS JUST WEST OF KBIL. THROUGH THE
AFTERNOON A LINE OF SHOWERS AND STORMS WILL PROGRESS EAST AND
GENERATE MVFR/IFR CONDITIONS WITH MOUNTAIN OBSCURATIONS AROUND BIL
FROM 21-23Z...SHR 21-00Z...AND MLS 23-02Z. AFTER THE INITIAL LINE
OF STORMS VCSH... WITH POSSIBLE MVFR CONDITIONS...AND INCREASING
WESTERLY WINDS AROUND 20 TO 30 KNOTS WILL AFFECT ALL TERMINALS FOR
THE REMAINDER OF THE TAF PERIOD.
DOBBS
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 050/075 053/085 057/092 060/094 061/091 061/090 060/088
62/W 00/U 00/U 01/U 11/U 11/B 11/B
LVM 046/073 047/083 051/089 053/092 054/089 054/086 054/085
52/W 00/U 00/U 01/U 11/U 12/T 21/T
HDN 049/076 051/087 054/094 058/096 060/092 061/091 060/090
72/W 00/U 00/U 01/U 11/U 11/B 11/B
MLS 053/072 053/087 057/093 061/095 062/091 063/089 062/088
83/T 10/U 00/U 01/U 11/U 11/U 11/U
4BQ 052/073 052/086 055/093 060/095 061/093 062/091 062/090
51/N 00/U 00/U 01/U 11/U 11/B 11/T
BHK 053/070 052/084 055/090 057/092 060/088 060/085 059/085
83/T 10/U 00/U 01/U 11/U 11/U 11/B
SHR 046/072 048/083 052/091 055/093 056/091 058/089 057/086
31/N 00/U 00/U 00/U 01/U 12/T 21/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 30>33-36>38-57-58.
HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY FOR
ZONES 31>33-37.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 225 PM MDT MON JUL 27 2015 MTZ028>042-056>058-063>068-WYZ098-099-282030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 225 PM MDT MON JUL 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN ARE POSSIBLE...MAINLY OVER SOUTHEAST MONTANA. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA BEHIND THE STORMS AND WEST TO NORTHWEST WINDS WILL INCREASE IN ITS WAKE WITH GUSTS UP TO 45 MPH THROUGH TONIGHT. STRONG WINDS ARE EXPECTED AGAIN ON TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS ARE EXPECTED OVER NORTHERN ROSEBUD...CUSTER... FALLON...AND CARTER COUNTIES TUESDAY AND TUESDAY EVENING WITH WIND GUSTS OF 55 TO 65 MPH. WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED ACROSS THE REST OF THE AREA ON TUESDAY AND TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1208 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HAIL CLYDE PARK 45.88N 110.60W
07/27/2015 M0.50 INCH PARK MT TRAINED SPOTTER
HAIL COVERED THE GROUND.
&&
LDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1257 PM MDT MON JUL 27 2015
MTZ028-041-063-068-271930-
CRAZY MOUNTAINS MT-NORTHERN SWEET GRASS MT-JUDITH GAP MT-
SOUTHERN WHEATLAND MT-
1257 PM MDT MON JUL 27 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 1256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARLOWTON...TWODOT AND MELVILLE.
LAT...LON 4671 10983 4611 10967 4608 11018 4643 11028
4655 11027 4675 10999 4675 10996
TIME...MOT...LOC 1856Z 225DEG 33KT 4629 11014
CHAMBERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
126 PM MDT MON JUL 27 2015
MTZ028-042-063-272000-
JUDITH GAP MT-SOUTHERN WHEATLAND MT-GOLDEN VALLEY MT-
126 PM MDT MON JUL 27 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 125 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF HARLOWTON...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLOWTON...JUDITH GAP...FRANKLIN AND SHAWMUT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4669 10980 4670 10939 4675 10939 4675 10929
4631 10911 4630 10994 4671 11028 4671 11021
4672 11019 4672 11013 4675 11009 4674 11003
4675 10996
TIME...MOT...LOC 1925Z 240DEG 49KT 4656 10984
CHAMBERSThe Billings radar (KBLX), 89 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
A spotter estimated a 60 mph wind gust.
A spotter reported 60 mph winds and downed tree limbs.
The public reported a tree down due to the strong thunderstorm winds.
A wind gust of 60 mph was estimated.
Thunderstorm wind gusts ranging from 63 mph to 75 mph were reported across the vicinity of Miles City. Trees 12 to 18 inches in diameter were snapped and power lines were down in Miles City. Also, a trained spotter witnessed many shingles being blown off roofs.
Thunderstorm wind gusts ranged from 58 mph to 66 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585504, 585505, 585506, 585507, 585508, 585509, 585510, 585512, 585513, 585523, 585524.